Hail, Williams
- When
- September 3, 4:41 PM CST to 4:43 PM CST
- Where
- Williams County, 2.76 mi S of Alamo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.540, -103.470
Strong shear with moderate instability developed over the region through the day of September 3. A surface low was over the western Dakotas ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong shear with moderate instability developed over the region through the day of September 3. A surface low was over the western Dakotas ahead of an approaching cold front. A warm front was located near the North and South Dakota border in the afternoon. Severe storms developed over western North Dakota in the late afternoon as the cold front approached, and progressed east into the evening. The storms moved into central North Dakota late in the evening into the early morning of September 4.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 3, 2:47 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 347 PM CDT WED SEP 3 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 221 PM CDT WED SEP 3 2014 CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST MONTANA WITH MOISTURE CONTINUING TO SLOWLY WRAP UP INTO CENTRAL NORTH DAKOTA AHEAD OF IT. UPPER LEVEL ANALYSIS PLACES TROUGH/LOW PUSHING FORWARD INTO EASTERN MONTANA. INITIAL WAVE EJECTING AHEAD OF THE TROUGH CONTINUES TO PRODUCE CONVECTION OVER NORTHEAST MONTANA. FORECAST CHALLENGES FOR TODAY INCLUDE THE SEVERE POTENTIAL LATE TODAY INTO TONIGHT...AND THEN GUSTY WINDS ON THURSDAY. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...UPPER TROUGH WILL CONTINUE ITS EASTWARD PUSH WITH BROAD SCALE LIFT CONTINUING TO INCREASE FROM WEST TO EAST. MOISTURE WILL CONTINUE TO INCREASE AS LOW SLOWLY SHIFTS TOWARDS NORTH CENTRAL SOUTH DAKOTA. INITIAL DISCRETE STORMS THAT DEVELOP WILL ENCOUNTER INCREASING INSTABILITY ALONG WITH IMPRESSIVE DEEP LAYER SHEAR. EXPECT INITIAL STORMS WILL HAVE A MAINLY HAIL THREAT ALONG WITH A STRONG WIND THREAT. AS TIME GOES ON AND STORM DEVELOPMENT WORKS EASTERLY ENCOUNTERING HIGHER MOISTURE...THERE MAY BE A BRIEF TORNADO THREAT IF THE STORMS CAN BE SURFACE BASED. WITH THAT SAID...THE HAIL AND WIND THREAT WILL CONTINUE INTO THE LATE EVENING. FOCUS FOR SEVERE WILL SHIFT OVER MAINLY CENTRAL INTO EASTERN NORTH DAKOTA OVERNIGHT AS PLUME OF STRONG INSTABILITY REMAINS WITH STRONG THETA-E ADVECTION...WHILE OVER THE WEST ATMOSPHERE WILL STABILIZE. STORMS SHOULD ALL BE PUSHED OFF TO THE EAST BY SUNRISE WITH SHOWERS LINGERING. ON THURSDAY...SOME SHOWERS WILL REMAIN PRIMARILY OVER THE NORTHERN AND EASTERN PART OF THE STATE AS UPPER TROUGH MAKES ITS WAY EAST. PRIMARY CONCERN WILL BE GUSTY WEST TO NORTHWESTERLY WINDS DEVELOPING AS COLD AIR POURS INTO THE AREA WITH TIGHT PRESSURE GRADIENT AS LOW SHIFTS INTO MINNESOTA. STRONGEST WINDS LOOK TO BE OVER SOUTHWEST NORTH DAKOTA IN THE MORNING...WITH WINDS DIMINISHING IN THE AFTERNOON AS GRADIENT RELAXES AND COLD AIR ADVECTION DECREASES. TEMPERATURES WILL BE SEASONABLY COOL WITH MANY LOCATIONS AROUND 10-15 DEGREES BELOW AVERAGE. LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 221 PM CDT WED SEP 3 2014 A NORTHWEST FLOW ALOFT IS MAINTAINED THURSDAY NIGHT INTO SATURDAY...THEN TRANSITIONS TO A ZONAL FLOW SUNDAY INTO WEDNESDAY. A MORE ACTIVE PERIOD WILL EVOLVE DURING THE ZONAL FLOW PERIOD AS A STRONG SHORTWAVE TROUGH AND ASSOCIATED POTENT COLD FRONT IS SLATED TO SWEEP THROUGH TUESDAY INTO WEDNESDAY...WITH SEVERE WEATHER POSSIBLE. GUSTY NORTHWEST WINDS THURSDAY EVENING WILL QUICKLY SUBSIDE AS A SURFACE HIGH PRESSURE SLIDES ACROSS SOUTHWEST NORTH DAKOTA EARLY THURSDAY NIGHT AND INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. A CLEAR SKY...GOOD RADIATIONAL COOLING...AND DEWPOINTS IN THE UPPER 30S LOOK REASONABLE TO SUPPORT OVERNIGHT LOWS IN THE UPPER 30S ACROSS THE SOUTHWEST...ESPECIALLY OVER THE NORMAL COLDER LOCATIONS SUCH AS HETTINGER. HENCE HAVE LOWERED MINIMUM TEMPERATURES INTO THE UPPER 30S UNDER THIS WEATHER PATTERN. OVERALL...A QUIET/PLEASANT WEATHER PATTERN CONTINUES FRIDAY/SATURDAY WITH A SLOW MODERATING TREND. H85 TEMPS BEGIN TO WARM LEADING TO HIGHS INTO THE 70S SATURDAY AND SUNDAY. THERE WILL BE A SUBTLE DRY COLD FRONTAL PASSAGE SATURDAY AFTERNOON...HOWEVER OTHER THAN A WINDSHIFT TO THE NORTHWEST...NOT EXPECTING MUCH OF A TEMPERATURE CHANGE. A MORE ACTIVE WEATHER PATTERN SLOWLY BEGINS TO EMERGE SUNDAY NIGHT AS A WEAK SHORTWAVE SLIDES THROUGH WITH WARM AIR ADVECTION PROCESSES TAKING OVER. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MAINLY FOR THE JAMES RIVER VALLEY. THE WARMEST DAY WILL BE MONDAY WITH HIGHS REACHING BETWEEN 75 AND 85. THIS WILL BE FOLLOWED BY A STRONG COLD FRONT WHICH WILL APPROACH NORTHWEST NORTH DAKOTA TUESDAY MORNING AND THEN SWEEP THROUGH TUESDAY AFTERNOON/EVENING. A STRONG H85 BAROCLINIC ZONE SHIFTS THROUGH TUESDAY NIGHT WITH THE 0C TO -2C ISOTHERM SETTLING INTO CENTRAL NORTH DAKOTA WEDNESDAY. THIS TREND SETS THE STAGE FOR MUCH COLDER AIR WEDNESDAY THROUGH FRIDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1216 PM CDT WED SEP 3 2014 A COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY INTO TONIGHT BRINGING SCATTERED TO NUMEROUS SHRA/TSRA. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LATE TONIGHT INTO EARLY THURSDAY...MVFR/IFR CIGS ARE EXPECTED TO DEVELOP. ALSO...GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP...PARTICULARLY OVER SOUTHWEST NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 AM TO 4 PM MDT THURSDAY FOR NDZ031>033-040- 041-043-044. && SHORT TERM...JJS LONG TERM...KS AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 358 PM CDT WED SEP 3 2014 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 358 PM CDT WED SEP 3 2014 /258 PM MDT WED SEP 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP OVER NORTHWEST NORTH DAKOTA LATE THIS AFTERNOON INTO EARLY THIS EVENING BEFORE SPREADING SOUTH AND EAST ALONG WITH INCREASING IN COVERAGE AND INTENSITY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. A TORNADO MAY ALSO BE POSSIBLE...PARTICULARLY IN THE EARLY TO MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ON THURSDAY...WITH THE STRONGEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED OVER SOUTHWEST SOUTH DAKOTA WHERE A WIND ADVISORY IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JJS/KS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT WED SEP 3 2014
NDZ001-009-032215-
DIVIDE-WILLIAMS-
420 PM CDT WED SEP 3 2014
...STRONG THUNDERSTORMS APPROACHING WESTERN DIVIDE AND NORTHWEST
WILLIAMS COUNTIES...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COALRIDGE...OR 46 MILES WEST OF CROSBY...
MOVING EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRENORA...
ALKABO...
FORTUNA...
WRITING ROCK STATE HISTORICAL SITE...
HANKS...
ZAHL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4885 10358 4881 10352 4871 10342 4870 10342
4850 10370 4853 10406 4890 10406 4896 10370
TIME...MOT...LOC 2119Z 269DEG 33KT 4870 10424
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED SEP 3 2014
NDZ001-009-032300-
DIVIDE-WILLIAMS-
455 PM CDT WED SEP 3 2014
...STRONG THUNDERSTORMS IN SOUTHWEST DIVIDE AND NORTHWEST WILLIAMS
COUNTIES...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HANKS...OR 25 MILES
SOUTHWEST OF CROSBY...MOVING EAST AT 40 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALAMO...
WILDROSE...
ZAHL...
APPAM...
CORINTH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4886 10325 4869 10295 4854 10327 4858 10399
4878 10399
TIME...MOT...LOC 2153Z 269DEG 33KT 4869 10375
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT WED SEP 3 2014
NDZ001-002-009-032330-
BURKE-DIVIDE-WILLIAMS-
529 PM CDT WED SEP 3 2014
...STRONG THUNDERSTORM WITH PEA SIZED HAIL IN NORTH CENTRAL WILLIAMS
COUNTY...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CORINTH...OR 22 MILES SOUTH OF CROSBY...
MOVING EAST AT 35 MPH.
A WEATHER SPOTTER REPORTED PEA SIZED HAIL IN ALAMO AT APPROXIMATELY
520 PM CDT.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WILDROSE...
HAMLET...
MCGREGOR...
BATTLEVIEW...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4865 10255 4854 10281 4855 10288 4851 10289
4850 10292 4849 10346 4868 10350 4876 10295
TIME...MOT...LOC 2226Z 263DEG 31KT 4860 10334
SIMOSKOThe Minot AFB radar (KMBX), 193 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
36 hail, 7 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
The location of the funnel cloud was estimated based on radar. The trained spotter was located in Stanley and reported the funnel to be an estimated 15 to 20 miles to their northeast.
Analysis of damage photos indicated that the peak wind was around 80 mph. The Williston Airport ASOS measured 71 mph at 8:33 PM CDT, but the worst damage was in other parts of Williston. Large trees were snapped and uprooted, fences were destroyed, and vehicles were destroyed by falling trees. It was estimated that the high winds lasted for about 10 minutes. Half dollar sized hail was also reported at this time.
The hail was accompanied by severe thunderstorm winds around 80 mph. Damage estimates are noted in the thunderstorm wind storm data entry from 8:30 to 8:40 PM CDT. Half-dollar and quarter sized hail were also reported at the same time in Williston by a co-op observer and by law enforcement respectively.
Three recreational vehicles in Tobacco Garden Bay sustained significant damage, with one being toppled. No injuries were reported. It was originally speculated that the damage was caused by a tornado. Local emergency management conducted a survey and determined the damage was caused by strong straight line winds.
There were no reports of damage.
There were no reports of damage.
Minor injuries occurred to a 9 year old female that was inside a 5th wheel trailer-camper that tipped over. A horse trailer nearby also tipped over. Farm outbuildings and fences were damaged and trees were snapped. There was speculation that the damage could have been caused by a tornado, but determination from photo evidence was that this damage was caused by very high straight line thunderstorm winds.
There were no reports of damage.
There were no reports of damage.
There was very significant damage to buildings and automobiles including at a car dealership.
Wind gusts were estimated by the public, and then relayed to the National Weather Service by a member of the broadcast media.
Wind gust speed was estimated by a storm chaser.
Windows were broken out of the west side of a home.
There was damage to buildings and the hail stripped leaves from trees and broke branches. Hail ranged from quarter to baseball size.
Vehicle damage occurred in Carrington.
The wind speed was estimated by a trained spotter. Sustained winds of 50 mph were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539176, 539177, 539178, 539173, 539180, 539174, 539186, 542024, 542025, 541863, 539194, 541930, 541864, 541865, 541866, 541931, 541932, 539195, 539188, 539193, 541934, 541936, 542618, 541938, 541942, 541950, 541953, 542023, 539980, 539981, 539983, 539984, 539986, 539987, 539988, 539989, 539990, 539991, 539992, 539993, and more.